Keep Track of Your Meds During the Holidays

Experts offer advice on how to stay safe despite the hustle and bustle

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

FRIDAY, Dec. 19, 2003 (HealthDayNews) -- In the hustle and bustle of the holidays, medication safety can sometimes fall by the wayside.

With that in mind, the American Pharmacists Association (APA) offers some medication safety reminders and advice.

There are numerous interactions that can occur between alcohol, food and some kinds of prescription and over-the-counter (OTC) medications. Always talk with your pharmacist about possible interactions. Here are some examples:

  • The combination of aspirin or other pain relievers such as ibuprofen or ketoprofen and alcohol can increase your risk of stomach bleeding.
  • Combining alcohol and some antibiotics can cause nausea, vomiting and headaches.
  • Alcohol mixed with antihistamines can increase drowsiness and slow mental and motor skills.
  • If you're taking several kinds of OTC medications, always check the ingredients so you don't end up overdosing. For example, the antihistamine Benadryl has the same ingredient as the sleep aid Sominex. Taking both drugs could double the drowsy effect.
  • Beer, wine and some cheeses contain a substance called tyramine, which can be especially hazardous to people taking medications known as MAO inhibitors.
  • People taking the blood thinner warfarin should avoid such foods as broccoli or spinach because they decrease warfarin's ability to prevent blood clots. On the other side, too many onions or too much garlic could augment warfarin's effects, making the blood too thin.

The APA suggests occasional holiday heartburn can be treated with an H2-blocker such as Zantac or with an antacid. For people who suffer frequent heartburn (two or more times a week), a proton-pump inhibitor may be appropriate.

For relief of other common stomach ailments such as indigestion, nausea and diarrhea, the APA suggests a multi-symptom stomach remedy such as Pepto-Bismol.

If you're driving to holiday parties, pay attention to medication labels that warn of drowsiness or impaired motor ability. You may have to make other travel arrangements or time your dosage appropriately.

More information

Here's where you can find more medication safety tips.

SOURCE: American Pharmacists Association, news release, December 2003

--

Last Updated: